Maine, 2017Winter Storm and Coastal Flood in Maine, January 3 to 4, 2017
January 3 to 4, 2017 · NWS CAR · 9 events in 9 counties and zones
Intensifying low pressure tracked toward the Maine coast through the night of the 3rd into the morning of the 4th. The low then tracked across Downeast areas to New Brunswick through the remainder of the 4th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked toward the Maine coast through the night of the 3rd into the morning of the 4th. The low then tracked across Downeast areas to New Brunswick through the remainder of the 4th. Snow developed during the evening of the 3rd. The snow then mixed with...or transitioned to...sleet which persisted into the early afternoon of the 4th. Warning criteria snow and sleet accumulations occurred during the early morning hours of the 4th. Storm total snow accumulations generally ranged from 4 to 8 inches along with 1 to 3 inches of sleet. However...snow accumulations of 6 to 10 inches occurred across northwest Aroostook county where more precipitation fell in the form of snow.|Strong onshore winds...large breaking waves along with an astronomical high tide combined to produce minor coastal flooding around the time of high tide during the early morning hours of the 4th. Rocks were washed onto Seawall Road due to the flooding.|The weight of sleet and snow from this storm and other recent storms led to significant build-ups on the roofs of many structures. During the next several days structural collapses were reported at several locations across northern Maine. Most of the structures were barns. However...a band shell collapsed in Fort Fairfield in northeast Aroostook county. A private aircraft hangar also collapsed at the Greenville Airport in central Piscataquis county. The collapse destroyed the hangar and damaged the plane inside.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 3, 4:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 3, 4:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
454 PM EST Tue Jan 3 2017
.SYNOPSIS...
High pressure will move east of the area this evening. Low
pressure will approach from the southwest tonight and track along
the Maine coast early Wednesday morning. The low will consolidate
north of the area Wednesday night into Thursday. A cold front will
cross the region Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A classic cold air damming situation is setting up as the high
pressure system moves to Labrador. Cold air remains in place
except along the coast and temperatures will remain fairly
constant overnight into Wednesday morning in spite of warm air
advection aloft. Meanwhile, an upper level shortwave and
associated surface low in the Ohio River valley is moving
northeastward towards the region. This surface low is currently
showing signs of redevelopment along the New Jersey coast with
significant pressure falls. This secondary low is expected to
become the primary system and deepen tonight and Wednesday as it
moves towards Cape Cod...across the Gulf of Maine and into the
Down East region. The exact track appears to be from Penobscot Bay
towards Danforth and northeastward into New Brunswick. This system
will feature a rich stream of Atlantic moisture moving up the warm
conveyor belt. The warm air advection aloft will be mostly above
H850 with a fairly deep cold layer in the lower levels. This sets
the stage for a lot of sleet tonight. Up to an inch of sleet is
possible from southern Piscataquis County towards Houlton. The
freezing rain band will develop later in the night and be fairly
narrow. At first, it will run from Dixmont and Bangor towards
Calais with up to two-tenths of an inch of ice overnight. The band
will lift north to a line from Dexter towards Danforth later in
the night with up to a quarter inch. On Wednesday morning, it will
progress a bit further north in a line from Greenville-Millinocket
to Mars Hill with amounts from a tenth to two-tenths. Along the
coast, precipitation will only be some sleet this evening and then
turn to all rain. As a result, no winter weather advisory will be
issued. However, as the low deepens tonight with a tightening
pressure gradient against the retreating high, very strong winds
will develop with some gusts approaching 50 mph and resulting
power outages possible. Those winds will die off as the low moves
into Penobscot Bay and point inland during Wednesday morning. The
rain/sleet line will also push northward during this time with
frozen precipitation ending around Bangor near 4am and across all
of the Down East region early Wednesday morning. Further north,
although critical thicknesses are well above the usual thresholds,
it appears that the event will remain all snow with up to 10
inches in the Saint John Valley. With the warm temperatures, this
will be a heavy snow and some sleet will mix in as far north as
Caribou and Presque Isle. Snow ratios will be 10 to 1 or less with
the warmer temperatures and the elevated dendritic zone. There is
a period near daybreak on Wednesday when there will be good
intersection of omega and this elevated dendritic zone. As a
result, some heavier snowfall rates of over an inch an hour will
be possible in these northern zones at that time. The snow will
exit northern Aroostook by late morning and a period of quiet
conditions will follow with highs in the low to mid 30s across the
forecast area. Later in the day, a vigorous shortwave upper trough
and Arctic front will enter western zones with increasing pops.
There is the threat of a fairly heavy snowshower towards Bangor by
evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A cold/occluded front and upper level disturbance will cross the
region early Wednesday night with snow showers. Snow accumulations
of up to around an inch are possible with these snow showers. A
stronger cold front will then approach northwest Maine later
Wednesday night. Snow showers will diminish overnight with mostly
cloudy skies across the north and mountains with partly cloudy
skies Downeast. The cold front crosses the region Thursday with
mostly cloudy skies along with a chance of snow showers across the
north and mountains. Partly cloudy skies along with a slight
chance of snow showers are expected across the remainder of the
forecast area. Gusty winds up to around 30 mph will also occur
across the entire region Thursday. High pressure begins to build
toward the region Thursday night with partly cloudy skies across
the forecast area. Low pressure will track well east of the Gulf
of Maine Friday, with high pressure to the west. Generally expect
partly cloudy skies across northern and central areas Friday, with
partly/mostly cloudy skies Downeast. The western edge of the
precipitation shield with the ocean low could also bring snow
showers toward the Downeast coast Friday dependent on the track of
the low. Temperatures will be at below normal levels
Thursday/Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Late this week into early next week features a few near misses and
minor events, but currently no significant weather systems. Two low
pressure systems look to pass southeast of Maine between Friday
night and Sunday. The GFS takes a further offshore track and would
keep all precip out of the CWA, while the Euro and CMC both bring
the Sat night/Sun storm a bit closer and clip at least Downeast
Maine with some snow. As such, did bring Chc POPs to the SE'rn CWA
Sat night, but a slight NW shift in the storm track could
significantly incr both POPs and potential QPF.
The offshore storm track will keep winds between west and north,
and thus Sat thru Mon look to be quite chilly. Highs will
generally be single digits north to teens south, with lows in the
single digits above and below zero. Both the ECMWF and GFS show a
weak sfc front and upr trof pushing across the CWA Mon night into
Tue AM, bringing fairly light QPF to the area, but this is the
type of system that could easily evaporate into the model abyss,
so didn't go too high on the POPs right now. Just beyond the long
term, we'll need to keep an eye on Wed-Thu, with the potential for
a large system to impact the area, though the current track looks
like it will go west and could be a warmer event.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR to LIFR conditions will arrive at all sites later
this evening due to snow north of HUL and sleet for Bangor and Old
Town. These conditions will persist into Wednesday morning with
ceilings gradually lowering towards LIFR for BGR and BHB by late
tonight. Low level wind shear is expected for these sites later
tonight into early Wednesday with east winds at FL020 up to around
45kt. Later in the day, there's the risk of snow squalls.
SHORT TERM: Occasional MVFR/IFR conditions are expected across
the region early Wednesday night with snow showers. Occasional
MVFR conditions could then persist across the north/mountains
later Wednesday night with VFR conditions Downeast. Occasional
MVFR conditions are possible across the region Thursday,
particularly the north and mountains. Gusty winds up to around 30
mph are expected across the region Thursday. Generally expect VFR
conditions across the region Thursday night into Saturday.
Occasional MVFR conditions are possible Sunday.
&&
.MARINE...
NEAR TERM: Have maintained the gale for tonight, but some gusts
to 50 kts cannot be ruled out later tonight. These are east to
southeast winds. The strongest winds will end Wednesday morning,
but gale conditions will start to return late Wednesday.
SHORT TERM: Gale conditions are possible later Wednesday night and
Thursday. Small craft advisory conditions are expected Thursday
night into Friday. Visibilities could be reduced in rain/snow
showers Wednesday night.
&&
.TIDES/COASTAL FLOODING...
A rapidly developing low and strong east to east-southeast winds
developing near high tide tonight will cause some minor overwash
at the normally vulnerable spots. The surge will be around a foot
and a half above the tide...which is not an astronomically higher
tide.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 PM this evening to 4 PM EST
Wednesday for MEZ001>006-010.
Winter Weather Advisory from 6 PM this evening to 1 PM EST
Wednesday for MEZ011-031-032.
Winter Weather Advisory from 6 PM this evening to 10 AM EST
Wednesday for MEZ015>017.
Wind Advisory from 7 PM this evening to 7 AM EST Wednesday for
MEZ029-030.
MARINE...Gale Warning from 7 PM this evening to 9 AM EST Wednesday for
ANZ050>052.
&&
Near Term...MCW
Short Term...Norcross
Long Term...Kredensor
Aviation...MCW/Norcross
Marine...MCW/Norcross
Tides/Coastal Flooding...MCWHazardous weather outlook, Jan 3, 9:45 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
945 AM EST TUE JAN 3 2017
MEZ029-030-041445-
COASTAL HANCOCK-COASTAL WASHINGTON-
945 AM EST TUE JAN 3 2017
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001>006-010-041445-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
945 AM EST TUE JAN 3 2017
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ015>017-041445-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
945 AM EST TUE JAN 3 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ011-031-032-041445-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
945 AM EST TUE JAN 3 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE AND NORTH CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-041445-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
945 AM EST TUE JAN 3 2017
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
6 winter storm, 2 heavy snow, 1 coastal flood. Local standard time, as filed.
Heavy Snow, Northern Somerset
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Northwest Aroostook
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Winter Storm, Northern Piscataquis
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches along with 1 to 3 inches of sleet.
Winter Storm, Northern Penobscot
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches along with 1 to 3 inches of sleet.
Winter Storm, Central Piscataquis
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches along with 1 to 3 inches of sleet.
Winter Storm, Southern Piscataquis
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches along with 1 to 3 inches of sleet.
Winter Storm, Northeast Aroostook
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 6 inches along with 1 to 3 inches of sleet.
Winter Storm, Southeast Aroostook
- When
- January 3, 7:00 PM EST to January 4, 1:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches along with 1 to 3 inches of sleet.
Coastal Flood, Coastal Hancock
- When
- January 4, 1:00 AM EST to 3:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Public
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Strong onshore winds and large breaking waves produced minor coastal flooding around the time of high tide during the early morning hours of the 4th. Rocks and debris were washed on to Seawall Road.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Strong Wind in Oregon, January 3 to 4, 20171 death · $28,000 · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Winter Storm and Winter Weather in Colorado, January 3 to 6, 201718 events
- Lake-Effect Snow and Cold in Michigan, January 3 to 7, 201715 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in Wyoming, January 3 to 5, 20178 events
- Winter Storm in California, January 3 to 4, 20176 events
- Heavy Snow in Idaho, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673128, 673130, 673131, 673133, 673135, 673136, 673139, 673140, 673143.